Oct 21, 2021 4:18 PM

Death in Chillicothe raises fears of counterfeit drug dangers

Posted Oct 21, 2021 4:18 PM

By BRENT MARTIN

St. Joseph Post

St. Joseph police have been seeing more and more dangerous overdoses, such as the one that led to the death of a Chillicothe teen earlier this week.

St. Joseph Police Chief Chris Connally says opioid overdoses have become such a problem concerned citizens have begun holding an annual opioid awareness event each August at Civic Center Park. Connally made a point to attend this year.

“The more powerful part of the event was some of those that have overcome opioid problems speaking about what it took to overcome opioid problems, the things that made a difference in their life to help them get on the right track to turn it around,” Connally tells host Barry Birr on the KFEQ Hotline.

Connally says the counterfeit drugs, such as those found in the system of the 17-year-old Chillicothe girl, are often laced with fentanyl, a powerful synthetic opioid.

Connally says opioid addiction is a terribly difficult addiction to break.

“There’s a lot of very committed people in our community that work hard to work with folks to get help them get it turned around,” Connally says.

Connally says law enforcement cannot solve the problem by itself. He says it will take an entire community commitment. But, Connally cautions there are a lot of different views about how best to tackle the problem.

“There’s got to be a negative consequence if we’re going to make more progress,” Connally says. “But I think when you bring things like the Opioid Task Force around, you get all different minds around, attacking it from different directions that what it’s going to continue to take.”

Connally says opioid overdoses have become so common that his officers carry NARCAN with them at all times. NARCAN, the product name of naloxone, is a nasal spray that can counteract the effects of an opioid overdose.